Aseptic Menengitis from IVIG
AnonymousSeptember 21, 2007 at 9:16 am
Hello everyone…I began my first of five ivig infusions on Monday of this week. By Tuesday evening I felt a little nauseous and had a slight headache before I went to bed. Well, by Weds. morning I was sicker than I remember being in my life, and that’s pretty sick! I had a headache that was pounding, severe nausea, severe neck and back pain. It was all I could do to walk to the bathroom. This is now my third day post-IVIG and I am still sick, but not as severe as Weds…still have headache, nausea, neck and back pain.
What gives? Could someone please post some info. on Aesptic Menengitis? My dr. wants me to go back next week and try again…any thoughts on this? I am so scared that I will have to go through THIS again…..not again!
Sheila in WV
AnonymousSeptember 21, 2007 at 9:34 am
I forgot one symptom: last night I could not speak in full sentences without having several words come out all wrong; sometimes I knew that the wrong word was coming out of my mouth and other times my daughter would start laughing and would point it out to me. This has never happened to me before; when talking to a friend on the phone, I just could not talk without sounding like a drunk.
Thanks again…….Sheila in WV
AnonymousSeptember 21, 2007 at 10:30 am
Call your doc’s office today and ask about that reaction! It’s either the rate is being done too fast and/or you need some pre-medications. Read any brand of IVIG’s ‘prescribing information’ and it’ll say the same things…Yes it could be AM, but it could be that the rate was too fast [resulting in that or what are euphemistally called ‘flu-like symptoms’] or an allergic reaction…
for most tylenol and/or benedryl helps a lot. Few require additional pre-meds and I’m sure you can find out about the alternatives in prior posts around here.
Call the doc’s office…get it on record. Things will be adjusted accordingly…
September 21, 2007 at 10:51 am
My 10 y/o had the same problems. He had a vey slow rate and was pre med. Every time he would be sick, headaches, elev. blood pressure, throwing up. We did pre med. Tylenol, benadyl and zofran for nausea. We started medicating every six hours around the clock the whole infusion time (three days in a row, 7 1/2 hours each day) on the last day, we continued to medicate a full 24 hours after. As awful as it was, he did not want to stop because he knew he needed it.
Regarding your talking funny, one of two thoughts, you could be dehydrated from the vommiting, pottasium could be low, this causes confusion. Something I personally noticed with Kevin, all the benadyl seemed to confuse him, once it was out of his system in a couple of days he was back to normal. I do not know if this is the case with you, I would watch it closely!
Was your blood pressure elevated? Mention it to your doc.
Kevin at first recieved gammaguard powder which was mixed, he seemed to have worse reaction with this, then we trien the premixed liquid form and the side efeects were about 25 % better, but still obvious. Good luck to you!
Dawn Kevies mom
AnonymousSeptember 23, 2007 at 1:14 pm
Make sure you pre medicate(unless you are allergic to the meds) and if it happens again change brands of ivig, if it still happens get a lp-if its really elevated its more then likely am-if its only slightly then its the brand of ivig you are getting. How are your numbers? gluc, reds, whites etc.
AnonymousSeptember 26, 2007 at 9:28 am
Just had the same reaction as you last week. About every 3rd time I go thru this and I get my ivig every month. I am premedicated with prednisone, tagamet and benadryl and still get it. I don’t have any answers unfortunately. Sometimes the rate–too fast– has something to do with it or a change in brands. Also, try icing your head and neck, seems to help with me.
September 28, 2007 at 7:00 am
I, like you, get the aspetic menengitis from the infusions. I pretreat with Dexamethasone **4mg before each treatment and a couple of days after} along with the Benadryl and Tylenol. We also keep the rate around 80. It takes longer and I still get alittle bit of symptoms sometimes but nothing like it use to be. Hope this little bit of info helps. Good luck, Pattie
AnonymousOctober 7, 2007 at 10:48 pm
I had asceptic Meningitis 2 times from Ivig. I had Ivig 4 times total. The first two times, I did not get AM, the last two I did. The last two were a gammagaurd and the first two were carimune (I think I spelled that right). SOme peopl have reactions to one kind and not another. I also pre-med. but still got it. They even put me in the hospital the last time and did the spinal tap and everything…joy joy. Now we are avoiding ivig altogether and I am on prednisone, but if we have to go the ivig route again, we will go back to the first brand I used that didn’t cause the AM. Hope this helps.
You must be logged in to reply to this topic.